Urgent warning over deadly powder
Authorities have issued a warning about a potent opioid that has been to have contaminated other drugs and could cause overdose and death.
The opioid isotonitazene has been detected in other drugs in a yellow powder form on the NSW Central Coast.
NSW Health believes the powder may be related to recent deaths which are currently under investigation.
Drugs that are contaminated with opioids as potent as isotonitazene can cause an unexpected and severe overdose and eventually death.
Nitazenes can be as strong as – or stronger than – fentanyl and may be more likely to affect breathing than other opioids, according to Medical Director of the NSW Poisons Information Centre, Associate Professor Darren Roberts.
But they cannot be detected on fentanyl test strips.
“It’s important people recognise the signs of an opioid overdose early and know how to respond. Taking the appropriate action early can save a life,” he said.
“Opioid overdose symptoms can include pinpoint pupils, drowsiness, loss of consciousness, slow breathing/snoring or skin turning blue or grey.”
Those who witness someone with these symptoms after using drugs should call triple-0 and seek urgent medical attention.
If available, Naloxone should be given immediately.
Naloxone is an important lifesaving medication that reverses the effects of opioids, it does not require a prescription and is free for anyone at risk of opioid overdose in NSW.
NSW Health said no one will get into trouble for seeking medical care.
“If you feel unwell, or if your friend feels unwell, do something about it,” a spokesperson said.